EKG Interpretation for Nurses | https://thaitrungkien.com

Increasing Pre-ventricular Contractions (PVCs)

As you’re looking at the monitor, you’re noticing that there are more PVC’s. Maybe at the beginning of the shift there, they were pretty infrequent, but they are becoming more frequent as the shift goes on.  Whenever I first notice this, I typically get a full set of vitals. It’s also important to check and see what the patient’s latest electrolytes were and when they were drawn. Electrolyte imbalances can cause an increase in PVCs, so I like to have all of this information before I call the physician.  Typically, the physician will ask about the latest labs, intake, and output, vitals, as well as which medications the patient received so far today.

If the patient has an electrolyte imbalance, they may most like will order medications to correct this (potassium, magnesium, and calcium, are just a few examples). This is quite a priority and needs to be done as soon as possible, as if this issue is left untreated it can progress to much more serious dysrhythmias. Additionally, if the patient’s blood pressure is low, they may also order fluid boluses and more frequent monitoring. If these imbalances and issues are treated early, you may avoid a coding patient later on in the shift.

New onset atrial fibrillation with a rapid ventricular response (afib with RVR)

 

Let’s say your patient had cardiac surgery a few days ago. A very common complication from cardiac surgery is atrial fibrillation.  You all of a sudden hear the cardiac monitor’s alarm going off, and you see that your patient who previously were in normal sinus rhythm with a heart rate in the 80s now have a heart rate of 175. This is a major,

drop everything right now

priority.

 

You will need to call the physician STAT – however, one of the first questions the physician is going to ask is what the blood pressure is. Therefore, I highly recommend finding out what the blood pressure is and if the patient is symptomatic first. It’s ideal if this can be done simultaneously.  For example, delegate obtaining a full set of vitals to a nursing assistant while you quickly assessed the patient and call the physician.

Tip!  The automatic blood pressure machines do not accurately read atrial fibrillation.  Therefore, if your patient flips into a fib with RVR you must obtain manual blood pressure.

 

Dean’s interventions for this are very situational. However, the physician may order a patient to have synchronized cardioversion or they may order a chemical conversion. They synchronize cardioversion is exactly what it sounds like. You will need to get the crash carts and place the pads on the patients and shock them.  If the physician would like you to chemically convert the patient, that means they will order a medication like Cardizem or amiodarone to be given intravenously and for them to be placed on a drip. You would follow your hospital policies and procedures on how to do this specifically, But typically you give these medications and after certain amount of time if the patient hasn’t responded, you would increase the dose per of the guidelines or notify the physician and intervene differently.

The goal is to decrease the heart rate to less than 100 BPM because if they continue to stay in afib with RVR, the risk of a blood clot forming and being thrown into circulation significantly increases and therefore results in a pulmonary embolism or stroke.

Atrial fibrillation unresponsive to treatment

 

Let’s say you have a patient who did flip into atrial fibrillation, and while you were successful at bringing the heart rate down below 100, but were unsuccessful in attempting to get the patient back into normal sinus rhythm.

(There are various interventions to attempt to get them back to normal sinus rhythm, but for this scenario were just going to say that they are in controlled atrial fibrillation).

So what do we do for this?

Our major concern for a patient who is in atrial fibrillation is blood clots. With the atria not contracting fully and therefore expelling all of the blood out the chambers, blood begins to pool and therefore can form clots.

 

These clots can dislodge and be sent into circulation and become a pulmonary embolism or a stroke. This is a big deal.  These patients

must

be anticoagulated.

The physician may decide to put this patient on a heparin drip to quickly thin their blood, and then bridge them to Coumadin. This is done because patients cannot take heparin at home in the dose that is required for this purpose. If the physician decides to do this, then you would start them on a heparin drip to get that blood thin as soon as possible, and monitor their labs appropriately (some facilities monitor the PTT, some AntiXa).

 

Whenever ordered by the physician, you would then initiate Coumadin and monitor this with the INR.  The patient would be on both medications.  Patients can get concerned that their blood is too thin, however, this is very necessary! Educate appropriately.

The physician will establish a therapeutic range for both of these levels and once the therapeutic or acceptable INR has been achieved, they will stop the heparin drip and then discharge when clinically appropriate.  The patient will be on an anticoagulant as long as they are in atrial fibrillation.

I hope these scenarios have been helpful.  If you’d like to learn more about EKGs, check out our NRSNG Academy, which includes an entire course on EKGs!

source : https://thaitrungkien.com
Category : Tutorial

Related Posts

Trả lời

Email của bạn sẽ không được hiển thị công khai.